Alert archive / Alabama / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 501, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Sep 23, 2000, 6:59 PM CDT for Clay County, Talladega County, Alabama. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 23, 2000, 6:59 PM CDT (23:59 UTC)
- Expired
- Sep 23, 2000, 7:45 PM CDT
- In force
- 46 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties
Counties Clay County, AL, Talladega County, AL
The radar
The Birmingham radar (KBMX), 72 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 23, 7:30 PM CDT | Thunderstorm Wind 50 E | Ashland, AL | One very large tree was blown down and blocked the road near Ashland. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 12.0 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 460 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 559 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 168 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 240000 SVRBHM ALC027-121-240045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 659 PM CDT SAT SEP 23 2000 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLAY COUNTY IN EAST CENTRAL ALABAMA TALLADEGA COUNTY IN EAST CENTRAL ALABAMA * UNTIL 745 PM CDT * AT 656 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 14 MILES NORTHWEST OF LINEVILLE TO CHILDERSBURG...MOVING SOUTHEAST AT 25 MPH. * ALL CITIES IN TALLADEGA AND CLAY COUNTIES ARE IN THE PATH OF THESE SEVERE THUNDERSTORMS. STRONG DAMAGING WIND IS LIKELY WITH THESE S)TORMS. TAKE COVER NOW. FIND SUBSTANTIAL SHELTER. AVOID WINDOWS...VEHICLES AND MOBILE HOMES. NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 6:36 PM CDT, 23 minutes earlier.
Area forecast discussion, Sep 23, 6:36 PM CDT, 23 minutes before
AREA FORECAST DISCUSSION...MESOSCALE UPDATE NATIONAL WEATHER SERVICE BIRMINGHAM, AL 636 PM CDT SAT SEP 23 2000 RADARS SHOWING TWO MAIN OUTFLOW BOUNDARIES INTERACTING WITH EACH OTHER, AS WELL AS WITH THE SHORTWAVE MOVING ACROSS THE AREA. MSAS LIFTED INDICES ARE IN THE MINUS 2 TO 4 RANGE. HAVE BEEN RECEIVING REPORTS OF FUNNEL, AND WALL CLOUDS WITH THE JEFFERSON COUNTY AND ST. CLAIR STORMS. MOISTURE PLENTIFUL, SHORTWAVE STILL CROSSING ARE]A, AND ADDITIONAL OUTFLOW BOUNDARIES HAVE FORMED. EXPECT STORMS TO CONTINUE ACROSS THE EASTERN SECTIONS OF THE AREA. RADARS DEFAULT Z/R RELATION. 65 .BHM...NONE.
In the hours before
Special weather statement, Sep 23, 1:30 PM CDT, 5 hours 29 minutes before
ALZ001>038-040>050-232130- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 130 PM CDT SAT SEP 23 2000 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. ABUNDANT MOISTURE LEFT OVER FROM TROPICAL STORM HELENE WILL REMAIN OVER NORTH AND CENTRAL ALABAMA THROUGH SUNDAY. A COLD FRONT IS SLOWLY MOVING THROUGH THE PLAINS STATES...AND WILL NOT INFLUENCE OUR WEATHER UNTIL SUNDAY NIGHT. A VERY MOIST AND UNSTABLE AIRMASS IS IN PLACE OVER ALABAMA. A SERIES OF WEAK IMPULSES WILL MOVE ACROSS US...RESULTING IN SCATTERED SHOWERS WITH OCCASIONAL THUNDERSTORMS FOR NORTH AND WEST ALABAMA THIS AFTERNOON AND INTO TONIGHT. THE REMAINDER OF THE AREA WILL SEE ISOLATED SHOWERS AND THUNDERSTORMS. NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED...AND ACTIVATION OF ALABAMA STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD NOT BE NECESSARY.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 23, 5:14 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 31 min |
| Sep 23, 5:20 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 25 min |
| Sep 23, 5:40 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair | 50 min |
| Sep 23, 6:01 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 29 min |
| Sep 23, 6:11 PM CDT | Severe Thunderstorm Warning | BMX | Shelby | 49 min |
| Sep 23, 6:25 PM CDT | Tornado Warning | BMX | Calhoun, St. Clair, Talladega | 35 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.